Results 1 to 7 of 7

Thread: Coming off a low dose of Amitriptyline?

  1. #1

    Coming off a low dose of Amitriptyline?

    Hi, wasn't sure where to post this as my medication doesn't fall under any of the listed headings so hopefully some of you will pick it up in the general medication posts!

    I have been on a very low dose (10mg) of Amatrptyline for about 3 months and I am keen to come off them when I next see my GP in a months time but am worried of any potential side effects. I felt pretty terrible for the first 2-3 weeks of being on them and actually had some of my worst panic attacks ever as well as groggy heads, drowsyness and bad eyes / blurry vission (sounds great eh).

    Anyway I now feel in quite a good place (my anxiety & panic always comes in waves & cycles anyway) I have started exercising, practicing positive thinking and after a good check up at the docs am fairly happy with my health anxiety so I think I want to stop being on meds even if they are a low dose.

    Problem is will I be able to come off them without any horrible side effects or worse still getting anxiety & panic attacks like I did when I went on them - I feel I could be ion a vicious circle - I don't want to stay on them 'cos I don't think they are actually doing anyhting that I can't achieve naturally but am afraid that by trying to come off them I may end up in another anxiety / panic cycle ....

    Sorry just realised this has turned into an epilogue - any advice / shared stories welcomed

    Thanks

  2. #2
    Join Date
    May 2007
    Posts
    149

    Re: Coming off a low dose of Amitriptyline?

    HI earthworm

    Im sorry i dont have any experience of amaltryptiline other than possibly going on it for migraines if my dr gets her way! What i wanted to say was that although your obviously doing much better and are feeling more positive, the usual length of time to be on an antidepressent is 6 months - even if your feeling better after 3. This way you can be sure your feeling tip top before coming off them so you and your dr can hopefully prevent any relapse.
    I dont wish to put you off in any way but most people are kept on meds for at least 6 months to ensure that the episode of depressions or anxiety is truly under control.

    I would have a chat with your dr and see what they say - but dont be dissapointed if they suggest staying on them a bit longer, i'm sure you'll agree you'd rather take the meds for a few more months and be sure your better than risk a replapse by coming off to early.

    i hope this helps?

    anna xx
    __________________
    You've got to accentuate the positives, eliminate the negatives, latch on to the affirmative, don't mess with mr. inbetween

  3. #3
    Join Date
    Aug 2009
    Posts
    739

    Re: Coming off a low dose of Amitriptyline?

    Ive been on amitryptiline for 2 years, all they do is help me sleep, they dont help with my anxiety at all, im on 25mg, i used to be on 50. I tried coming off them about 6 months ago, my doc said i wouldnt have any awful side effects but he was wrong, i was weak, dizzy, sick, had diahoroah, i generally felt crap for 2 weeks and couldnt sleep. My doctor was wrong to tell me it was fine to come off them abrupty, ive since changed docs ! My advice would be to gradually wean your self off them, but first make sure its ok with your doctor, i agree with annabelle though that you should normally be on them for six months. Im back on them again because without them i just couldnt sleep. If i ever need a chat or anything then pm me.
    sarah x

  4. #4
    Join Date
    Aug 2005
    Location
    , , New Zealand.
    Posts
    134

    Re: Coming off a low dose of Amitriptyline?

    I was using Amitryptiline for a couple of years (25mg and/or 10mg. I guess you know this is a very old tricyclic antidepressant and in some countries they are usually prescribed solely for its side-effect i.e. drowsiness / sleep. I've not heard of anyone being prescribed this for anxiety before.

    Sleep is a serious issue for me too, even now. But I discovered Zopiclone! It is by far better than Amitryptiliene as it is "smoother and gentler", yet effective and nil bad taste in my mouth and/or grogginess in the morning. Zopiclone is a hypnotic class med - not a sleeping tablet.

    Abrupt cessation of any med is usually not a good idea. Far better to reduce the dosage over time. I know this is not convenient and can even be unpleasant or very unpleasant with some meds e.g Venlafaxine / Efexor.

    Frankly I am surprised your GP is giving you Amitryptilene _only_ for depression _and_ anxiety. There are effective Antidepressants (typically the more modern SSRI's and SRNI's and others) and safe Anti-anxiety meds such as Buspirone. Maybe you could ask your GP for a formal complete medication review? Perhaps you might like to inform yourself about the protocol for treating your disorder. These are available online (gotta love the internet). Maybe the NICE site in UK would be a good start?

    I hope it all works out for you and your journey to wellness is a swift as practicable.

  5. #5
    Join Date
    Jan 2010
    Posts
    88

    Re: Coming off a low dose of Amitriptyline?

    I took Amitryp for 4 years got down to 10mg for the last 2 yrs and then cames off, I took one 10mg table one day then nothing the next and then a 10mg tablet and then two days of nothing and one table the next day. the doctor said just stop but I was terrifeid of what would happen. Amitryp is a very light drug and sure you will fine, I actually had a quite a high when I came of I had beign feeling very sleep while on themand to feel fully awake was quite refreshing.

  6. #6

    Re: Coming off a low dose of Amitriptyline?

    Thanks everyone - some really useful and constructive advice there - gives me a bit to think about before my next GP appointment next month.

  7. #7
    Join Date
    Sep 2009
    Posts
    227

    Re: Coming off a low dose of Amitriptyline?

    I have recently gone from 25mg to 0 over 7 days - and I have to admit I am suffering. I had a friend come off 10mg cold turkey - she said she went back to docs crying begging to go back on them but that it passed in a week. I cant imagine that low doses, 10mg/25 can cause long term withdraw, some people take 200mg of the stuff. x x
    __________________
    Anxiety is the dizziness of freedom; I try not to worry about the future -- so I take each day just one anxiety attack at a time.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Amitriptyline
    By banana in forum Amitriptyline
    Replies: 5
    Last Post: 10-08-09, 11:40
  2. Amitriptyline
    By Nicola_lou in forum Amitriptyline
    Replies: 0
    Last Post: 02-05-09, 05:04
  3. Amitriptyline
    By Gary1975 in forum Amitriptyline
    Replies: 1
    Last Post: 17-07-07, 13:06
  4. Amitriptyline
    By anderson78 in forum Amitriptyline
    Replies: 2
    Last Post: 16-07-07, 21:51
  5. Amitriptyline
    By Karen in forum Amitriptyline
    Replies: 16
    Last Post: 29-06-07, 18:43

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •